News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Cardiology Symptoms

Question: Pain and Pressure in left Side of Chest and upper back.


 fourkidcrazymom - Mon Jan 05, 2009 2:55 pm

For about a week now I have had this major pressure with pain in the left side of my chest above my left breast and under the left collar bone (general area). The same feeling is also in my upper back above my left shoulder blade near my shoulder and neck. I am so scared that it may be heart related. I am a 29 year old, single mother of 4 small children. When I was pregnant with my youngest child, who is now 3 1/2, I was diagnosed with mild dilated cardiomyopathy. My injection fraction got as low as 40% during my pregnancy and by the time my son was a year old everything was back to 100%. I go to the cardiologist every 9-12 months for a check up. I ran out of the medications I was on (apresoline and coreg) and when I went to have them refilled they wanted $200 and there was no way I could afford to have them refilled, so I have stopped taking the meds. I left my husband of 9 years at the end of April 2008 and started smoking about 2 months later because of all the stress, I stopped smoking at the beginning of December and started back up 2 weeks later and have just recently stopped again and plan on never touching a cigarette again, my health and being here for my kids is much more important. I have only been off my meds for maybe 2 months but continued to take my anxiety medication (klonipin) up until a few weeks ago when that ran out. I sat down last night and decided it was time for me to make my life healthier by eating a healthy diet and exercising regularly, I started this morning and plan on sticking to it. I am 5'8" and weigh 140 lbs. There is history of heart disease on both sides of my family and just recently my sister had some heart testing done because she was having problems. I don't know if it is heart related or maybe just muscle tension. If there is a Dr in the house that can recommend anything, please do, any questions about my health or history, please ask. I need to know if I should be worried. I would go to my Dr in a heart beat but I already have an outstanding bill with him and can't afford another one. PLEASE HELP!
 John Kenyon, CNA - Tue Jan 06, 2009 10:14 pm

User avatar Hi there -

Well I'm not an MD, but I am a cardiology tech with very deep experience in the field and in clinical settings. Hopefully I can help you out here.

The pain or pressure you describe most certainly could be heart related. Between your own very distinct heart history and your positive family history, there is probably some mild dilated cardiomyopathy still, although if mild it can, sometimes, be reversed to some extent, especially with a supervised cardiac rehab regimen of monitored, supervised, progressive exercise. That's one. You've covered the smoking, so no sermon is forthcoming. You know there's no room for that in your life. Your height and weight are fine. You've been through some very stressful life events recently, so that has to be taken into consideration. All in all, this has been a really bad time to go off your meds, but especially Coreg, which is a beta blocker. Any member of this class of drugs should never be stopped abruptly, so this may actually account for your symptoms. Cessation of Klonopin may also be contributing to your discomfort, although it's not as literally dangerous to stop it as it is the Coreg. Klonopin, by the way, is available in generic form as clonazepam, and costs a good deal less that way. This would be very helpful with managing anxiety and stress which has to be at a pretty high level for you right now. Your heart doesn't need that and neither does the rest of you.

If you could find a way to afford to resume the Coreg and clonazepam (generic Klonopin) at least, then you'd be mostly back on track. Apresoline (hydrazaline) is probably important to your care program as well, but if you have to pick and choose to make things optimum, until you can find some assistance for medication costs, the Coreg would be number one and clonazepam would come in second, I would think.

You also need to be evaluated right now for the pain/pressure, even though it is atypical in presentation. In young, otherwise healthy women, cardiac pain is most often atypical anyway, so nothing can be taken for granted. With your history and your family history absolutely nothing can be assumed. Please be seen, even if you can't pay right now. You can't be refused care if you need it. If your doctor won't work with you during this period of financial difficulty, then go to an ER to be evaluated for this problem; you can't be refused because of inability to pay, and even if you're billed, if there's no money then you don't pay the bill, but you do stay alive and well, which is absolutely the number one priority.

I hope this is helpful to you. Please stay in touch with us here and update us as needed. Best of luck to you. Your kids need you and you're young and have been through a lot and deserve to be able to enjoy your kids, your life, and to look forward to positive change. Hang in there.
 fourkidcrazymom - Wed Jan 07, 2009 9:21 am

Thank you so much for replying to my post. I was very worried about everything. I started an exercise and healthy eating plan on Monday and after 3 days, other than soreness of muscles, I am starting to feel a little better. I am going to call my cardiologist taday and see if he can call me in the coreg or even something generic just like it , if they have such a thing. The apresoline I don't really think I need, it was for high blood pressure during my last pregnancy and I haven't had any problems with my blood pressure since. The klonipin, I try not to take if I don't have to anyway because I know too many people who have become dependent on that drug and I don't want to become dependent on any kind of drug. Thank you for your advice you have been very helpful.
 John Kenyon, CNA - Thu Jan 08, 2009 1:06 pm

User avatar Hello again and thanks for the very positive followup! Everything sounds like it's pointed in the right direction. I suspect you don't need the apresoline either, and there are lots of adequate beta blockers, many now available in generic form, that might suffice as a replacement for Coreg (although that one does have some unique qualities -- it just doesn't seem like those would apply to your case anyway). I'm glad to hear everything is starting to settle down. All in all, pretty good news.

You are very welcome. Please keep us updated.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here